Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Tulsa, OK

August 18, 20095 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 18, 2009, 12:12 AM CDT for 5 counties in Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2009, 12:12 AM CDT (05:12 UTC)
Expired
Aug 18, 2009, 6:15 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Craig County, OK, Nowata County, OK, Osage County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 85 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.5
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 180512
FFWTSA
OKC035-105-113-131-147-181115-
/O.NEW.KTSA.FF.W.0034.090818T0512Z-090818T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1212 AM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CRAIG COUNTY IN NORTHEAST OKLAHOMA
  NOWATA COUNTY IN NORTHEAST OKLAHOMA
  NORTHERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  NORTHERN ROGERS COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 615 AM CDT

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 10 MILES
  NORTH OF PEARSONIA TO 5 MILES NORTHEAST OF NEW ALLUWE...MOVING EAST
  AT 10 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS          
  ALREADY FALLEN. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE THROUGH 615 
  AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...WHITE OAK...HULAH...COPAN...WANN...LENAPAH...DELAWARE AND
  VINITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3700 9572 3673 9509 3655 9520 3655 9593
      3677 9680 3679 9676 3696 9676 3700 9674

$$
1 follow-up statement
000 
WGUS74 KTSA 180746
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
246 AM CDT TUE AUG 18 2009

OKC035-105-113-131-147-181115-
/O.CON.KTSA.FF.W.0034.000000T0000Z-090818T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROGERS OK-CRAIG OK-NOWATA OK-WASHINGTON OK-OSAGE OK-
246 AM CDT TUE AUG 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHERN OSAGE...WASHINGTON...NOWATA...SOUTHERN CRAIG AND NORTHERN
ROGERS COUNTIES...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS WITH HEAVY RAIN HAVE SHIFTED EAST OF THE WARNED AREA.
RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN. 
LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS MUCH OF THE AREA.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY LIGHT TO
MODERATE RAIN INCLUDE LENAPAH...DELAWARE...NOWATA...WATOVA...NEW 
ALLUWE...WHITE OAK AND VINITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3700 9572 3673 9509 3655 9520 3655 9593
      3677 9680 3679 9676 3696 9676 3700 9674

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:47 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 17, 11:47 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT MON AUG 17 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

MCS WILL BE APPROACHING THE KTUL/KRVS TAF SITES BY 06Z AND WILL
CONTINUE EAST AFFECTING KXNA/KFYV LATER TONIGHT. HAVE KEPT THUNDER
OUT OF THE KMLC AND KFSM TAFS AS ACTIVITY WILL LIKELY REMAIN NORTH
OF THOSE SITES. A SECOND MCS APPEARS LIKELY TO AFFECT THE TAF
SITES TUESDAY MORNING AND EARLY AFTERNOON WITH VFR CONDITIONS
FOLLOWING ITS PASSAGE. HAVE CONTINUED WITH A TEMPO GROUP FOR MVFR
VISIBILITIES IN FOG AT KFSM FROM 10-14Z TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 921 PM CDT MON AUG 17 2009/

DISCUSSION...
CURRENT FORECAST LOOKS ON TRACK. CURRENT CONVECTION NEAR THE KS/OK
BORDER OCCURRING WHERE HIGHEST POPS ARE...SO THAT AND CURRENT FFA
ALIGNMENT WILL BE LEFT AS THEY ARE. TEMPS LOOK REASONABLE AS WELL
AT THIS POINT.

WILL SEND A FRESHENED FFA SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ059.

AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Aug 17, 7:55 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
755 PM CDT MON AUG 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
755 PM CDT MON AUG 17 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...THIS EVENING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...PARTS OF NORTHEAST OKLAHOMA.
        ONSET...TONIGHT.

HEAVY RAIN.
RISK...ELEVATED.
        AREA...PARTS OF NORTHEAST OKLAHOMA.
        ONSET...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...SIGNIFICANT.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

        AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
NUMEROUS OUTFLOW BOUNDARIES NOTED ACROSS THE AREA LATE THIS
AFTERNOON HAS RESULTED IN AREAS OF CONVECTION. MOST ACTIVITY HAS
OCCURRED ACROSS FAR NORTHEAST OKLAHOMA...SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS. MUCH OF THE ACTIVITY ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS WILL DIMINISH AS BOUNDARIES
DISSIPATE AND DAYTIME HEATING IS LOST. SOME OF THE STORMS THAT
DEVELOP ACROSS NORTHEAST OKLAHOMA THIS EVENING  WILL BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

LATE TONIGHT...FOCUS FOR ADDITIONAL HEAVIER RAIN WILL BE ACROSS
NORTHEAST OKLAHOMA...ESPECIALLY AREAS NEAR THE KANSAS BORDER THAT
WILL SEE MCS DEVELOPMENT IN THE VICINITY OF AN ELEVATED BOUNDARY AND
INCREASED LOW LEVEL FLOW. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PARTS OF NORTHEAST OKLAHOMA. SEE /OKCFFATSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER
ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FRONTAL BOUNDARY STRETCHED SOUTHWEST TO NORTHEAST ACROSS
KANSAS WILL DRIFT SOUTH THE NEXT COUPLE DAYS. THURSDAY THAT
BOUNDARY WILL ACCELERATE SOUTH IN RESPONSE TO A SIGNIFICANT
UPPER TROUGH DROPPING SOUTHEAST THROUGH THE PLAINS. THUNDER
CHANCES IN NORTHEAST OKLAHOMA... WEST CENTRAL AND NORTHWEST
ARKANSAS...WILL PEAK THURSDAY IN RESPONSE TO THE TROUGH AND
FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 17, 7:37 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT MON AUG 17 2009

OKZ054-180115-
OSAGE OK-
737 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 737 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF APPERSON...MOVING EAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FAIRFAX...BURBANK AND
APPERSON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3670 9707 3671 9705 3670 9694 3676 9690
      3677 9640 3652 9644 3654 9673 3656 9675
      3655 9681 3655 9691 3656 9690 3660 9691
      3658 9701 3660 9706
TIME...MOT...LOC 0037Z 279DEG 21KT 3665 9704
Special weather statement, Aug 17, 8:15 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT MON AUG 17 2009

OKZ054-059-180200-
OSAGE OK-PAWNEE OK-
815 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND PAWNEE

AT 816 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF FAIRFAX...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...FAIRFAX...BURBANK...
BLACKBURN AND RALSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3656 9694 3656 9690 3659 9690 3660 9691
      3675 9684 3660 9631 3629 9648 3652 9695
TIME...MOT...LOC 0116Z 298DEG 19KT 3656 9680
Special weather statement, Aug 17, 9:04 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT MON AUG 17 2009

OKZ054-059-180245-
OSAGE OK-PAWNEE OK-
904 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 904 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF SKEDEE...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...JENNINGS...
HALLETT...BLACKBURN...SKEDEE AND CLEVELAND.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3635 9624 3618 9658 3642 9681 3654 9664
TIME...MOT...LOC 0204Z 322DEG 11KT 3641 9666
Special weather statement, Aug 17, 11:39 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1139 PM CDT MON AUG 17 2009

OKZ054-059-060-064-180545-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1139 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OSAGE...NORTHERN CREEK...TULSA AND PAWNEE

AT 1139 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 22 MILES WEST OF GRAINOLA TO 30 MILES WEST OF
DRUMRIGHT...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PAWHUSKA...SHIDLER...OSAGE...
HOMINY...WYNONA...FAIRFAX...BARNSDALL...PERSHING...TALLANT...
NELAGONEY...BURBANK...OKESA...APPERSON...WEBB CITY...PEARSONIA...
BIGHEART...FORAKER...GRAINOLA...PAWNEE...JENNINGS...TERLTON...
HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND...RALSTON...
WESTPORT...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY...MANNFORD AND
KELLYVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3698 9609 3582 9623 3586 9663 3616 9663
      3616 9681 3625 9683 3625 9692 3633 9692
      3635 9703 3651 9704 3656 9690 3659 9690
      3659 9704 3670 9707 3671 9705 3670 9694
      3676 9689 3679 9676 3700 9674
TIME...MOT...LOC 0439Z 276DEG 36KT 3698 9703 3599 9713

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:37 PM CDTSpecial Weather StatementTSAOsage38 min
Aug 17, 8:15 PM CDTSpecial Weather StatementTSAOsage45 min
Aug 17, 9:04 PM CDTSpecial Weather StatementTSAPawnee41 min
Aug 17, 11:39 PM CDTSpecial Weather StatementTSACreek, Osage, Pawnee66 min
Aug 18, 12:01 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee59 min
Aug 18, 12:38 AM CDTSpecial Weather StatementTSAWashington67 min
Aug 18, 12:40 AM CDTSpecial Weather StatementTSACreek, Tulsa65 min
Aug 18, 1:09 AM CDTSpecial Weather StatementTSARogers66 min
Aug 18, 1:55 AM CDTSpecial Weather StatementTSACherokee, Delaware, Mayes, Wagoner80 min
Aug 18, 3:00 AM CDTSpecial Weather StatementTSAOttawa30 min
Aug 18, 2:15 PM CDTSpecial Weather StatementTSAChoctaw45 min
Aug 18, 2:38 PM CDTSpecial Weather StatementTSAChoctaw37 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.